Arkansas, 2009

Heavy Rain in Arkansas, July 5 to 30, 2009

July 5 to 30, 2009 · NWS LZK · 11 events in 7 counties and zones

Periodic heavy rainfall during July caused a number of reporting stations in Arkansas to set new rainfall records for the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Periodic heavy rainfall during July caused a number of reporting stations in Arkansas to set new rainfall records for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 4, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 4, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1241 AM CDT SUN JUL 5 2009

.AVIATION...
SHOWERS AND THUNDERSTORMS OVER CENTRAL ARKANSAS WILL CONTINUE TO
AFFECT KHOT AND KLIT FOR SEVERAL HOURS AS THE PRE FRONTAL BOUNDARY SAGS
TO THE SOUTH OVERNIGHT. WINDS WILL BE GUSTING TO NEAR 30 KTS AS
THE STORMS BOW OUT AND MOVE ACROSS.

AFOREMENTIONED FRONTAL BOUNDARY REMAINS TO THE NORTH AND WEST OF
THE CWA...BUT IS EXPECTED TO BRING REDEVELOPMENT ACROSS CENTRAL
AND SOUTHERN ARKANSAS BY 12Z...LASTING THROUGH MOST OF THE TAF
CYCLE. CEILINGS WILL GRADUALLY LOWER TO MVFR...WITH PERIODS OF IFR
IN STRONGER STORMS. AND WITH ABUNDANT LOW LEVEL MOISTURE...BR WILL
BE LIKELY ACROSS KHRO AND KPBF REDUCING VISIBILITY TO NEAR 4SM
THROUGH THE MORNING.

&&

.PREV DISCUSSION... /ISSUED 903 PM CDT SAT JUL 4 2009/

UPDATE...

UPDATED THE ZONES TO REMOVE SVR WATCH WORDING AND WITH SLIGHT
ADJUSTMENTS TO POPS FOR SUNDAY. OTHERWISE...NO OTHER SIGNIFICANT
CHANGES EXPECTED.

PREV DISCUSSION... /ISSUED 657 PM CDT SAT JUL 4 2009/

AVIATION...
ONGOING CONVECTION OVR CNTRL AR WL IMPACT KHOT AND KLIT FOR SEVERAL
HRS THIS EVENING. ADDITIONAL STORMS OVR OK COULD AFFECT PARTS OF
THE FA LATER TNGT. FNTL BNDRY WAS STILL SITUATED NW OF AR THIS
EVENING. BNDRY EXPECTED TO ENTER NRN AR AFT 06Z...WITH A CHC OF
SHRA/TSRA. CIGS EXPECTED TO LOWER TO MVFR CAT OVR NRN AR LATE TNGT
AND EARLY SUN MRNG AS INCRSG LOW LVL RH WORKS SWD. SCTD SHRA/TSRA
WL AGAIN BE POSSIBLE SUN...MAINLY ACRS CNTRL AND SRN AR AS FNTL
BNDRY WORKS FURTHER SWD. /44/

PREV DISCUSSION... /ISSUED 225 PM CDT SAT JUL 4 2009/

SHORT TERM....TONIGHT THROUGH TUESDAY NIGHT
BIGGEST DIFFERENCES IN THE MODELS VERSUS THIS TIME YESTERDAY IS THE
TIMING OF THE EVENTUAL COLD FRONTAL PASSAGE. ALL SHORT RANGE MODELS
HAVE INCREASED THE SPEED OF THIS SYSTEM AND HAVE IT CLEARING THE
AREA BY LATE SUNDAY. WITH NO REAL DISCERNIBLE DIFFERENCES IN THE
MODELS...HAVE DECIDED TO GO WITH A BLEND OF SOLUTIONS THIS AFTERNOON.

MODELS ALL ADVERTISING A CHANGE IN THE UPPER AIR PATTERN AS
PERSISTENT UPPER LOW OVER THE NORTHEAST MOVES OUT AND UPPER RIDGE
GETS REESTABLISHED OVER THE WEST. PATTERN SHIFT WILL PLACE AREA IN
BROAD NORTHWEST FLOW ALOFT THROUGH THE MAJORITY OF THE PERIOD.

LATEST SURFACE ANALYSIS INDICATES WARM FRONT NOW LOCATED OVER
EASTERN ARKANSAS WITH RATHER MOIST AND UNSTABLE AIRMASS IN ITS WAKE.
WEAK SURFACE LOW IS CURRENTLY OVER CENTRAL MISSOURI WITH TRAILING
COLD FRONT CUTTING ACROSS SOUTHWEST KANSAS AND INTO THE TEXAS
PANHANDLE. AFTERNOON CONVECTION HAS DEVELOPED ALONG AN OUTFLOW
BOUNDARY SOUTH OF A DECAYING MCS WITH SEVERE THUNDERSTORM WATCH IN
EFFECT FOR PARTS OF THE NORTH THROUGH EARLY THIS EVENING.

ATTENTION WILL THEN TURN TO AFOREMENTIONED COLD FRONT THAT WILL BE
ENTERING NORTHWEST ARKANSAS AROUND SUNSET. FRONT WILL BE LOCATED
ACROSS CENTRAL ARKANSAS BY EARLY MORNING AND OUT OF THE FORECAST
AREA BY THE END OF THE DAY AS BUILDING HIGH PRESSURE PUSHES THE
BOUNDARY THROUGH. HAVE DECIDED TO INCREASE POPS WITH THIS FRONTAL
PASSAGE WITH FAVORABLE JET DYNAMICS...DECENT LOW LEVEL CONVERGENCE
AND PRECIPITABLE WATER VALUES IN EXCESS OF 2.25 INCHES POOLING ALONG
THE BOUNDARY.

WILL END PRECIPITATION FROM NORTH TO SOUTH ON SUNDAY AS HIGH BEGINS
TO SETTLE IN AND WILL LEAVE REMAINDER OF THE PERIOD DRY. WILL
ACTUALLY START THE PERIOD OFF WITH BELOW NORMAL TEMPERATURES AND
GRADUALLY INCREASE THEM AS THE PERIOD PROGRESSES. MAV/MEX NUMBERS
LOOK REASONABLE AND ARE GENERALLY ACCEPTED.

LONG TERM...WEDNESDAY THROUGH SATURDAY
UPPER LEVEL RIDGE WILL BE LOCATED OVER THE PLAINS TO START THE
LONG TERM...WITH SURFACE HIGH PRESSURE OVER THE EASTERN UNITED
STATES. A STALLED FRONTAL BOUNDARY LOOKS TO REMAIN WELL SOUTH OF
THE STATE...KEEPING PRECIPITATION ALONG THE GULF COAST. KEPT THE
FORECAST DRY FOR ARKANSAS THROUGH THE PERIOD. TEMPERATURES THROUGH
THE LONG TERM WILL BE NEAR NORMAL...WITH HIGHS IN THE LOWER TO MID
90S AND LOWS IN THE LOWER TO MID 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  88  65  91 /  20  10  10  10
CAMDEN AR         68  90  69  93 /  40  20  10  10
HARRISON AR       63  86  63  90 /  10  10  10  10
HOT SPRINGS AR    66  90  67  92 /  30  10  10  10
LITTLE ROCK   AR  66  90  67  92 /  30  10  10  10
MONTICELLO AR     68  90  69  93 /  40  20  10  10
MOUNT IDA AR      66  89  66  92 /  30  10  10  10
MOUNTAIN HOME AR  63  87  64  90 /  20  10  10  10
NEWPORT AR        65  88  66  91 /  20  10  10  10
PINE BLUFF AR     67  90  68  92 /  40  20  10  10
RUSSELLVILLE AR   64  88  65  91 /  20  10  10  10
SEARCY AR         66  89  67  91 /  30  10  10  10
STUTTGART AR      67  90  68  92 /  40  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...61
Hazardous weather outlook, Jul 4, 7:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
800 PM CDT SAT JUL 4 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
800 PM CDT FRI JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF
CENTRAL AND WESTERN ARKANSAS THROUGH THE EVENING HOURS. THE ACTIVITY
WAS ASSOCIATED WITH SEVERAL LEFTOVER OUTFLOW BOUNDARIES SITUATED
ACROSS THE AREA. WHILE A FEW STRONG OR SEVERE STORMS WILL STILL BE
POSSIBLE...IT APPEARS THAT THE CHANCES OF ORGANIZED SEVERE WEATHER
WILL BE LOW.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER NORTH
ARKANSAS LATER TONIGHT AS A COLD FRONT MOVES INTO THE STATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL PERSIST SUNDAY AREA WIDE WITH THE
CHANCES OF SEVERE WEATHER MOVING TO THE SOUTH...AHEAD OF THE FRONTAL
BOUNDARY. THE CHANCES OF SEVERE WEATHER WILL BE DIMINISHED IF CLOUD
COVER FROM PREVIOUS STORMS PERSIST.

PRECIPITATION WILL BEGIN TO TAPER OFF FROM NORTH TO SOUTH SUNDAY
NIGHT. HOWEVER SHOWERS AND THUNDERSTORMS WILL LIKELY LINGER ACROSS
THE SOUTH AS FRONTAL BOUNDARY STALLS FOR SEVERAL DAYS...KEEPING RAIN
CHANCES IN THIS REGION THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

61/60/44

In the hours before

Special weather statement, Jul 4, 8:17 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
917 PM CDT SAT JUL 4 2009

ARZ021-022-030-038-050245-
JOHNSON-LOGAN-POPE-YELL-
917 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT FOR JOHNSON...LOGAN...POPE AND YELL
COUNTIES UNTIL 945 PM CDT...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINEY BAY RECREATION
AREA TO SCRANTON TO SUBIACO...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE KNOXVILLE...LONDON...LAKE
DARDANELLE...DOVER...RUSSELLVILLE...DARDANELLE LOCK AND DAM...
DARDANELLE AND POTTSVILLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62
Special weather statement, Jul 4, 10:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1143 PM CDT SAT JUL 4 2009

ARZ022-031-038-039-050515-
CONWAY-PERRY-POPE-YELL-
1143 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT FOR CONWAY...PERRY...POPE AND YELL
COUNTIES UNTIL 1215 AM CDT...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PETIT JEAN MOUNTAIN
TO PETIT JEAN RIVER WMA...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE OLA...NIMROD...SEQUOYA PARK...
MORRILTON...OPPELO...ADONA...PERRY AND PLUMERVILLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62
Special weather statement, Jul 4, 10:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1153 PM CDT SAT JUL 4 2009

ARZ030-037-050525-
LOGAN-SCOTT-
1153 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT FOR LOGAN AND SCOTT COUNTIES UNTIL 1225
AM CDT...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREENWOOD TO
HARTFORD TO 16 MILES NORTHWEST OF LAKE WILHELMINA...MOVING EAST AT 30
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE CAUTHRON...LAKE HINKLE...
GLENDALE...WALDRON AND BOONEVILLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62
Special weather statement, Jul 4, 11:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1240 AM CDT SUN JUL 5 2009

ARZ032-039-043-044-050610-
FAULKNER-PERRY-PULASKI-SALINE-
1240 AM CDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ALERT FOR FAULKNER...PERRY...PULASKI AND
SALINE COUNTIES UNTIL 110 AM CDT...

AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
MAYFLOWER TO LAKE MAUMELLE TO 5 MILES EAST OF PARON...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE
ROLAND...FERNDALE...MAUMELLE...LAKE CONWAY...MORGAN...THE
HEIGHTS...NORTH LITTLE ROCK...LITTLE ROCK...SHERWOOD...MARCHE AND
CAMMACK VILLAGE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62
Special weather statement, Jul 4, 11:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1246 AM CDT SUN JUL 5 2009

ARZ030-037-038-040-041-050615-
LOGAN-MONTGOMERY-POLK-SCOTT-YELL-
1246 AM CDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ALERT FOR LOGAN...MONTGOMERY...POLK...SCOTT
AND YELL COUNTIES UNTIL 115 AM CDT...

AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUE MOUNTAIN TO 9
MILES EAST OF Y CITY TO 5 MILES EAST OF HATFIELD...MOVING EAST AT 30
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE SUBIACO...STONEHOUSE RECREATION
AREA...NOLA...COVE LAKE...MUDDY CREEK WMA...ODEN...UNION HILL AND
DANVILLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy rain. Local standard time, as filed.

Heavy Rain, Pike

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Pike County, Antoine
Reported by
COOP Observer
Coordinates
34.030, -93.420

Antoine broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Grant

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Grant County, Leola
Reported by
COOP Observer
Coordinates
34.170, -92.580

Leola broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Montgomery

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Montgomery County, 1 mi E of Hopper
Reported by
COOP Observer
Coordinates
34.350, -93.662

Hopper broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Montgomery

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Montgomery County, 2.91 mi ENE of Welsh
Reported by
COOP Observer
Coordinates
34.367, -93.423

The Bonnerdale reporting station (located in the southeast corner of Montgomery County) broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Pulaski

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Pulaski County, (Lit)little Rock Ada
Reported by
ASOS
Coordinates
34.730, -92.230

Little Rock broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Arkansas

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Arkansas County, 9 mi ESE of Stuttgart
Reported by
COOP Observer
Coordinates
34.450, -91.404

The Stuttgart reporting station broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Pike

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Pike County, Glenwood
Reported by
COOP Observer
Coordinates
34.320, -93.550

Glenwood broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Searcy

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Searcy County, Gilbert
Reported by
COOP Observer
Coordinates
35.980, -92.720

Gilbert broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Pulaski

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Pulaski County, No Little Rock Muni
Reported by
Official NWS Observations
Coordinates
34.830, -92.250

North Little Rock broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Woodruff

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Woodruff County, 2 mi NW of Augusta
Reported by
COOP Observer
Coordinates
35.300, -91.395

Augusta broke the record for the greatest rainfall ever recorded in the month of July.

Heavy Rain, Pulaski

When
July 5, 12:00 AM CST to July 30, 11:59 PM CST
Where
Pulaski County, 0.1 mi S of Crystal Valley
Reported by
COOP Observer
Coordinates
34.689, -92.450

The Crystal Valley reporting station broke the record for the greatest rainfall ever recorded in the month of July.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190081, 190082, 190083, 190084, 190085, 190086, 190087, 190088, 190089, 190090, 190091.